PDA

View Full Version : Does anyone else have petechiae?



Bama
12-20-2006, 01:02 PM
I was wondering if anyone else has problems with petechiae - tiny pin sized red dots from broken capillaries? Recently I've developed lots of them all over my body - face, trunk, and arms. Are these due to Lupus or can they be caused by taking prednisone? I've just recently increased my prednisone and was wondering if it is a sign of a flare or just another side effect of prednisone.

MARYCAIN
12-20-2006, 03:04 PM
Bama, petechiae can be a side effect of prednisone, especially if you've been on it a while and your skin is fragile. But it can also be a symptom of small-vessel vasculitis (inflammation of the blood vessels) or a low platelet count, which can cause bleeding into the skin. Both these problems are pretty common in lupus. So if this is something new, you really need to let your doctor know about it. I'm not sure there's any way to know if it's prednisone or lupus-related without some blood tests. You might want to try contacting your doc soon, before all the offices close up for the holidays.

mnjodette
12-20-2006, 05:03 PM
I have those same tiny red dots, all over my legs and arms. Doctor said they could be vaculitis - but hard to know, since I'm also on prednisone. I see to get more of them all the time. Also have a few starting on my face. Is this something that's progressive? Does it ever require some kind of treatment?

MARYCAIN
12-20-2006, 05:48 PM
Jody, has your doctor done any blood tests lately? A CBC with platelet count, sed rate, and C-reactive protein should help your doctor decide if this is vasculitis, a low platelet count, or something else. There are several different forms of vasculitis, many are minor, some can be very serious. A hepatis c infection can also cause petechiae. One way to tell the difference between petechiae and other skin rashes is that petechiae are flat, not raised, and they don't blanch (become pale) when pressure is applied. So if you apply pressure with your thumb or finger and the spots blanch, they are probably something other than petechiae.

kkelly
12-20-2006, 08:03 PM
Does anyone else find that their malar rash looks a bit purple in the cold weather. I have this especially on one side of my face? It looks kind of like the noses of really heavy drinkers....mottled, purple. I am just wondering if its prednisone related or lupus itself? Just weird...
Karen

mnjodette
12-21-2006, 07:16 AM
My spots don't 'blanch' when pressed, and they are not raised. I see my doc next week and am scheduled for lab work. I'll ask her to take a look at the spots and run the tests you mentioned, Mary. Thanks. So much to pay attention to!

MARYCAIN
12-21-2006, 07:32 AM
Good deal - maybe they can get it sorted out quickly. Great idea to get your appt. at the last of the year before all those insurance deductibles start again in January! :(

mnjodette
12-21-2006, 07:38 AM
We're switching insurance carriers at the 1st of the year and I have my finger's crossed that there won't be any 'glitches.' I worry so about those who don't have any insurance (or very good insurance) who have to cope with chronic illnesses like this. I read the postings on this site from those who are in that boat and I feel pretty lucky to have excellent health insurance. My husband is a state employee, and that's been a Godsend. He's retiring later this year, and since my dx it's been the health insurance coverage that we've had to plan for most carefully.

Bama
12-21-2006, 06:50 PM
Thanks for the info Mary. I've been on Prednisone for awhile and I don't feel any worse than usual so I think I'll try to hang on till my appointment at the end of Jan. I see my dermatologist in two weeks so I can also have her look at them. If I have anything else pop up or feel worse I'll definately call! Mine are all over my body, but no more than about 4 are grouped together very close.